July 30, 2014, 04:49:24 AM *
Welcome, Guest. Please login or register.

Login with username, password and session length
News: MIGRATION IS COMPLETE - ONLY FORUM ISSUE I AM AWARE OF IS AVATARS - YOU MAY NEED TO RE-ADD YOURS
 
   Home   Help Login Register  
Pages: 1   Go Down
  Print  
Author Topic: Triaminic, Theraflu Recalled After Children Poisoned - Cap Seal Defect  (Read 3800 times)
0 Members and 1 Guest are viewing this topic.
MuffyBee
Former Moderator
Monkey Mega Star
*
Offline Offline

Posts: 42372



« on: January 31, 2013, 07:43:22 PM »

http://abcnews.go.com/Health/triaminic-theraflu-recalled-children-poisoned/story?id=18368953
Triaminic, Theraflu Recalled After Children Poisoned
January 31, 2013

The pharmaceutical company that makes Triaminic and Theraflu recalled 2.3 million units of cold and cough syrups after four children opened the child-resistant caps and accidentally poisoned themselves.

The child-resistant caps don't work in some cases, and a child can remove them even with the tamper-evident plastic seal still in place, according to a statement from the U.S. Consumer Product Safety Commission, the federal agency charged with protecting consumers against accident-causing products. Novartis Consumer Health Inc., the pharmaceutical company, recalled six kinds of Theraflu Warming Relief syrups and 18 kinds of Triaminic syrups. For a full list, click here.

Of the four poisoned children, one needed medical attention. Eight other children could open the caps but did not ingest the syrup, according to the commission.

"It's really common," said Dr. Donna Seger, the executive director of the Tennessee Poison Center and a professor at Vanderbilt University. "Cold and flu medicine are one of the top exposures that children have in the U.S."

The recalled syrups contain acetaminophen -- a fever reducer that can cause liver injury or liver failure if ingested in large amounts, said Henry Spiller, a toxicologist and director of the Central Ohio Poison Center. Some of the syrups also contain diphenhydramine, an antihistamine that can cause seizures or cardiac arrhythmias after an overdose.

How much is too much depends on the child's weight, Spiller said. "We suggest calling us, and we'll be able to make those assessments," he said, adding that knowing how much was left in a bottle and how full it was to begin with can help with that assessment.

Children under 5 years old go after these syrups because, in flavors like cherry and grape, they taste good and are easier to take, Spiller said. Either parents leave the bottles on the counter, or children watch where they've been put away and search for them later.
 ::snipping2::
« Last Edit: January 31, 2013, 07:49:58 PM by MuffyBee » Logged

  " Everyone is entitled to his own opinion, but not his own facts."  - Daniel Moynihan
Pages: 1   Go Up
  Print  
 
Jump to:  

Use of this web site in any manner signifies unconditional acceptance, without exception, of our terms of use.
Powered by SMF 1.1.13 | SMF © 2006-2011, Simple Machines LLC
 
Page created in 0.197 seconds with 19 queries.